Hail, Anson
- When
- March 15, 3:09 PM EST
- Where
- Anson County, 3.63 mi NNW of Burnsville
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 35.170, -80.270
Golf ball size hail was reported on Thomas Road.
A quasi-stationary warm front was located across southern sections of North Carolina during the afternoon. As a low amplitude shortwave trough transversed the central Appalachians, a surface low developed over Tennessee and tracked east along the stalled boundary.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RAH wrote it up.
A quasi-stationary warm front was located across southern sections of North Carolina during the afternoon. As a low amplitude shortwave trough transversed the central Appalachians, a surface low developed over Tennessee and tracked east along the stalled boundary. Convection blossomed in the warm sector, resulting in several instances of golf ball size hail and a funnel cloud sighting.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Mar 15, 1:29 PM EST, 1 hour 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 229 PM EDT SAT MAR 15 2008 .SYNOPSIS...A WEAK FRONT WILL LIFT NORTH ACROSS THE AREA AS STRONG LOW PRESSURE APPROACHES FROM THE WEST THIS EVENING. THE SURFACE LOW WILL MOVE ALONG THE BOUNDARY AND CROSS CENTRAL NORTH CAROLINA THIS EVENING...AND OFFSHORE LATE TONIGHT. MUCH DRIER AND COOLER AIR WILL SPREAD INTO THE AREA FROM THE NORTHWEST SUNDAY INTO MONDAY. && .NEAR TERM /THROUGH TONIGHT/... AS OF 230 PM SATURDAY... POTENTIAL SEVERE WEATHER THIS EVENING AS MORE UNSTABLE AIR MOVES IN FROM THE SOUTH AND WIND PROFILES BECOME SUPPORTIVE OF DAMAGING WINDS AND ISOLATED TORNADOES. SWLY WINDS A THE SURFACE HAVE BEEN INCREASING EARLY THIS AFTERNOON AND MOVING UP FROM GA AND SC. THERE IS A STRONG DEWPOINT GRADIENT ACROSS THE REGION WITH DEWPOINTS IN THE UPPER 30S IN THE NW PIEDMONT AND MIDDLE 50S OVER THE SANDHILLS. DWPTS SHOULD RECOVER ESPECIALLY IN THE SANDHILLS...SOUTHERN COASTAL PLAIN AND PORTIONS OF THE EASTERN PIEDMONT AND WARM INTO THE LOWER 60S BY SUNSET. THE SURFACE BOUNDARY WILL CONTINUE TO LIFT NORTH AND IN FACT WINDS NEARLY EVERYWHERE ACROSS CENTRAL NC HAVE BECOME SOUTH TO SOUTHEAST INCLUDING THE TRIAD. EVEN WITH THE BOUNDARY LIFTING TO THE NORTH DEWPOINTS MAY NOT RECOVER ENOUGH THE NORTHWEST PIEDMONT TO SUPPORT SCATTERED THUNDERSTORMS AND MORE SHOWER ACTIVITY IS EXPECTED NORTH OF HIGHWAY 64. MID LEVEL LAPSE RATES ARE RUNNING AROUND 7.5 C/KM ACROSS THE SANDHILLS AND SOUTHERN COASTAL PLAIN AND LIS OF -4 TO -5 ARE JUST ACROSS THE SC BORDER AND WILL ADVECT NORTH OVER THE NEXT FEW HOURS. CLOUD COVER LEFT OVER FROM AN EARLIER SYSTEM ALONG WITH CIRRUS SPREADING IN FROM THE EAST WILL LIMIT ADDITIONAL HEATING THIS AFTERNOON BUT WITH INCREASING SOUTHERLY SURFACE WINDS TEMPS SHOULD STILL WARM SOME DUE TO THE WARM AIR ADVECTION. THE THREAT OF SEVERE THUNDERSTORMS THIS EVENING RUNS FROM ALBEMARLE TO THE TRIANGLE AND ROANOKE RAPIDS SOUTH TO THE SC STATE LINE. CONVECTION THIS EVENING WILL BE SURFACE BASED MAKING THE ATTENDANT THREATS MAINLY DAMAGING WINDS...ISOLATED TORNADOES ALONG WITH SOME SEVERE HAIL. THE 850 MB LOW LEVEL JET WILL INCREASE BY 00Z AND PEAK CLOSER TO 03Z WITH A GOOD AMOUNT OF 850 MB CONFLUENCE. THE TRACK OF THE SURFACE LOW ALSO APPEARS AS THOUGHT IT WILL BE ACROSS CENTRAL NC THIS EVENING MOVING FROM NEAR CLT TO THE TRIANGLE AND THEN TO ELIZABETH CITY. TO ADD TO THIS LOW LEVEL FLOW...850-500MB LAPSE RATES WILL REMAIN GREATER THAN 6.5 C/KM FROM 00Z- 03Z AT THE EXACT TIME THE UPPER SHORTWAVE AND VORT MAX CURRENTLY LOCATED IN MIDDLE TENNESSEE WILL MOVE OVERHEAD PROVIDING ADDITIONAL SUPPORT. CONDITIONS ARE LINING UP TO SUPPORT SOME GOOD VERTICAL MOTION THIS EVENING ALONG AND SOUTH OF HIGHWAY 64. SHEAR PROFILES SUGGEST GOOD SPEED AND DIRECTIONAL SHEAR FROM 00Z TO 06Z AND WOULD BE ENOUGH TO SUPPORT SOME LONG LIVED UPDRAFTS WITH A FEW SUPERCELLS AND BOWING LINE SEGMENTS POSSIBLE. LCLS ALSO FALL TO 1000-13000 FEET WHICH IS FAVORABLE FOR TORNADO DEVELOPMENT IF STRONG UPDRAFTS ARE ESTABLISHED. STORM TOTAL QPF WILL RANGE FROM AROUND ONE HALF TO ONE INCH...WITH ISOLATED HIGHER AMOUNTS. SOME HIGHER AMOUNTS CAN BE EXPECTED ACROSS THE SANDHILLS AND SOUTHERN COASTAL PLAIN ESPECIALLY. ONCE THE LOW PASSES TO OUR EAST WINDS WILL BECOME NW AND RAIN WILL END RAPIDLY FROM WEST TO EAST AND DRIER AIR SURGES INTO THE REGION BY DAYBREAK SUNDAY. LOWS SHOULD DIP INTO THE 45 TO 50 DEGREE RANGE BY SUNDAY MORNING. && .SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/... AS OF 230 PM SATURDAY... MID LEVEL RIDGING AMPLIFIES TO OUR WEST SUNDAY AND WITH STRONG NW FLOW EXPECT CLEARING SKIES WITH GOOD COLD AIR ADVECTION. THIS WILL RESULT IN DRY CONDITIONS AND TEMPERATURES GENERALLY IN THE MID 50S TO LOWER 60 FOR HIGHS SUNDAY. BY SUNDAY NIGHT THE COOLER AND MUCH DRIER AIR WILL HAVE SETTLED INTO THE REGION ALLOWING OVERNIGHT LOWS TO DROP WELL INTO THE MID 30S. && .LONG TERM /MONDAY THROUGH SATURDAY/... AS OF 130 PM... LITTLE CHANGE TO CURRENT FORECAST. SURFACE HIGH PRESSURE TO THE NORTH SUNDAY NIGHT SLIPS OFFSHORE BY TUESDAY MORNING AS UPPER LEVEL RIDGING CROSSES NORTH CAROLINA. CURRENT TIMING ON THE NEXT RAIN MAKER MAY HAVE RAIN INTO THE TRIAD (NORTHWEST PIEDMONT) BEFORE NOON WEDNESDAY...WITH PRECIPITATION CLEARING ALL OF CENTRAL NORTH CAROLINA BEFORE MIDNIGHT WEDNESDAY NIGHT. WEAK HIGH PRESSURE THEN CONTROLS THE WEATHER INTO THE COMING WEEKEND. A POSSIBLE RAIN CHANCE SATURDAY IN THE MODELS IS SIMPLY TOO FAR OUT IN TIME TO MENTION AT THIS TIME. AFTERNOON HIGHS 55 TO 60 BEFORE CLIMBING TUESDAY (65 TO 70) AND WEDNESDAY (70 TO 75). SIXTIES FINISH OUT THE PERIODS AFTERNOON HIGHS. LOWS IN THE 30S BEFORE JUMPING INTO THE FIFTIES AHEAD OF THE WEDNESDAY FRONT... THEN LEVELING OFF IN THE 40S. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... AS OF 735 AM EDT SATURDAY... A DIFFUSE SURFACE BOUNDARY IS LIFTING NORTH ACROSS THE SANDHILLS AND COASTAL PLAIN AND SHOULD BECOME STATIONARY FROM ECG TO RDU AND CLT LATER THIS AFTERNOON. A STRONG SFC LOW WILL TRACK ALONG THIS BOUNDARY FROM THE WEST THIS EVENING RESULTING IN WIDESPREAD SHOWERS ACROSS THE ENTIRE AREA WITH SCATTERED STRONG THUNDERSTORMS FROM CLT TO RDU AND ECG SOUTH INTO SC. STRONG DYNAMICS AND STEEP MID LEVEL LAPSE RATES ACCOMPANYING THE SURFACE LOW FROM 23Z-03Z WILL RESULT IN WIDESPREAD PRECIPITATION DEVELOPING FIRST IN THE TRIAD AROUND 19Z AND SPREADING TO RWI BY 22Z. THUNDERSTORMS ARE LIKELY TO OCCUR AT SOME POINT AT ALL TERMINALS WITH THE STRONGEST STORMS AT FAY...RDU AND RWI. MVFR CEILINGS/VISIBILITIES WILL ACCOMPANY THE CONVECTION WITH IFR CONDITIONS POSSIBLE IN THE HEAVIER STORMS ESPECIALLY AFTER 00Z. PRECIP WILL END FROM WEST TO EAST BY MIDNIGHT AS THE SFC LOW RAPIDLY MOVES EAST. WINDS WILL THEN SHIFT TO A BRISK NW COMPONENT. WITH PLENTIFUL LOW LEVEL MOISTURE PRESENT ON THE BACKSIDE OF THE LOW...MVFR CEILINGS NOT LIKELY TO LIFT UNTIL VERY CLOSE TO 12Z SUNDAY. VFR CONDITIONS RETURN AFTER 12Z SUNDAY AND WILL PERSIST THROUGH EARLY WEDNESDAY. CONDITIONS MAY LOWER TO MVFR WED WITH THE APPROACH OF A COLD FRONT AND ANOTHER LOW PRESSURE SYSTEM FROM THE WEST AND ASSOCIATED SCT SHOWERS AND POSSIBLE THUNDERSTORMS. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...JO NEAR TERM...JO SHORT TERM...JO LONG TERM...RLH AVIATION...JO
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 1125 AM EDT SAT MAR 15 2008 NCZ007>011-021>028-038>043-073>078-083>086-088-089-161530- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 1125 AM EDT SAT MAR 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL AND NORTH CAROLINA THIS AFTERNOON AND EVENING. A NEARLY STATIONARY FRONT HAS SETTLED OVER CENTRAL NORTH CAROLINA THIS AFTERNOON. MEANWHILE...A STRONG LOW PRESSURE CENTER WILL TRACK ACROSS THROUGH NORTH CAROLINA THIS EVENING. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE EAST ACROSS THE AREA LATE THIS AFTERNOON AROUND 4 PM AND THEN INCREASE IN COVERAGE AND INTENSITY BY 7 PM. THE STRONGEST AND MOST SEVERE STORMS SHOULD MOVE ACROSS CENTRAL NORTH CAROLINA FROM 7 PM TO MIDNIGHT. SOME OF THESE STORMS COULD BE SEVERE... WITH A THREAT OF LARGE HAIL... DAMAGING STRAIGHT LINE WINDS... AND EVEN A TORNADO OR TWO. THE PRIMARY THREAT AREA APPEARS TO BE ALONG AND SOUTH OF HIGHWAY 64 ACROSS THE COASTAL PLAIN...EASTERN PIEDMONT AND SANDHILLS. IF THE LOW PRESSURE SYSTEM TRACKS JUST A LITTLE FURTHER NORTH THAN CURRENTLY EXPECTED MORE SEVERE STORMS COULD MOVE INTO THE TRIAD AREA. PERSONS ALL ACROSS CENTRAL NORTH CAROLINA SHOULD MONITOR THE FORECASTS THIS EVENING AND LISTEN FOR POSSIBLE WATCHES AND WARNINGS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING. SPOTTERS SHOULD REPORT SEVERE WEATHER WHEN OBSERVED AS SOON AS IT IS SAFE TO DO SO. PLEASE STAY TUNED FOR LATER WATCHES AND WARNINGS.
The Columbia radar (KCAE), 156 km away, was scanning. The volume nearest the first event began at 20:07 UTC.
9 hail, 5 thunderstorm wind. Local standard time, as filed.
Golf ball size hail was reported on Thomas Road.
Penny size hail was reported in Richfield.
Quarter size hail was reported in Norwood.
Penny size hail was reported 1 mile west of Mt. Gilead.
A few trees were blown down near Mt. Gilead.
Golf ball size hail was reported in Candor. Law enforcement also spotted a |funnel cloud.
One tree was blown down across Pinkston River Road.
One tree was blown down near Sneadtown Road.
Penny size hail was reported 5 miles south of Fremont on Hinnant Road.
Penny size hail reported near Pikeville at Highway 111 and Big Daddys Road.
Multiple trees were blown down in Stoney Point Road.
There was a report of penny size hail and a 58 mph wind gust near Nahunta.
One tree was blown down in Roseboro.
Quarter size hail was reported in West End near Highways 211 and 73. Penny size hail was also reported in Eastwood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, March 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 87019, 87020, 87021, 87022, 87032, 87023, 87033, 87034, 87024, 87026, 87035, 87027, 87036, 87029.